Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 37, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 25, 2019, 5:07 PM CDT for Chilton County, Alabama. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2019, 5:07 PM CDT (22:07 UTC)
- Expired
- Mar 25, 2019, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 5:09 PM CDT | TSTM WND DMG | Clanton, AL | SEVERAL TREES BLOWN DOWN AND SNAPPED OFF. DOWNTOWN BUILDINGS HAD A LARGE ROOF TORN OFF. |
| Mar 25, 5:09 PM CDT | TSTM WND DMG | Clanton, AL | TREES DOWNED WITH TREE LITTER SCATTERED ABOUT IN THE GOOSEPOND PARK AREA. |
| Mar 25, 5:12 PM CDT | HAIL 0.25 | 2 Ese Clanton, AL | HAIL COVERING THE GROUND. |
| Mar 25, 5:18 PM CDT | TSTM WND DMG | 1 Ene Verbena, AL | SEVERAL TREES DOWN AROUND VERBENA. |
| Mar 25, 5:22 PM CDT | TSTM WND GST 55 | 1 Nnw Clanton, AL | SKY CAM HAD 55 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 4:43 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
761
WUUS54 KBMX 252207
SVRBMX
ALC021-252245-
/O.NEW.KBMX.SV.W.0037.190325T2207Z-190325T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
507 PM CDT MON MAR 25 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Chilton County in central Alabama...
* Until 545 PM CDT.
* At 507 PM CDT, a severe thunderstorm was located near Clanton,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Clanton, Thorsby, Gap Of The Mountain, Verbena, Higgins Ferry Park,
Mitchell Lake, Lomax, I 65 Rest Area, Cooper and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3281 8678 3296 8672 3287 8646 3285 8645
3283 8646 3282 8646 3280 8644 3279 8641
3276 8639 3275 8638 3275 8641 3271 8641
3271 8654
TIME...MOT...LOC 2207Z 298DEG 31KT 3285 8670
HAIL...0.75IN
WIND...60MPH
$$
32/Davis2 follow-up statements
134
WWUS54 KBMX 252213
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
513 PM CDT MON MAR 25 2019
ALC021-252245-
/O.CON.KBMX.SV.W.0037.000000T0000Z-190325T2245Z/
Chilton AL-
513 PM CDT MON MAR 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILTON COUNTY...
At 513 PM CDT, a severe thunderstorm was located over Clanton, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clanton, Gap Of The Mountain, Verbena, Higgins Ferry Park, Mitchell
Lake, I 65 Rest Area, Cooper and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3278 8670 3293 8663 3287 8646 3285 8645
3283 8646 3282 8646 3280 8644 3279 8641
3276 8639 3275 8638 3275 8641 3271 8641
3271 8654
TIME...MOT...LOC 2213Z 296DEG 32KT 3283 8661
HAIL...1.00IN
WIND...60MPH
$$
75194
WWUS54 KBMX 252231
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
531 PM CDT MON MAR 25 2019
ALC021-252245-
/O.CON.KBMX.SV.W.0037.000000T0000Z-190325T2245Z/
Chilton AL-
531 PM CDT MON MAR 25 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHILTON COUNTY...
At 531 PM CDT, a severe thunderstorm was located near Verbena, or 12
miles southeast of Clanton, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Law enforcement.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Verbena, Higgins Ferry Park, Mitchell Lake and Mitchell Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3275 8656 3287 8647 3287 8646 3285 8645
3283 8646 3282 8646 3280 8644 3279 8641
3276 8639 3275 8638 3275 8641 3271 8641
3271 8653
TIME...MOT...LOC 2231Z 298DEG 31KT 3276 8645
HAIL...1.50IN
WIND...70MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 1:40 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Mar 25, 1:40 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 140 PM CDT Mon Mar 25 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... Cloudcover associated with this morning's showers has cleared across the morning, allowing for ample heating to develop. Temperatures in the Birmingham and Tuscaloosa areas, for example, warmed 5-6 degrees in the past hour. A broad area of low pressure is located over Kentucky and Tennessee with a cold front extending southwestward to central Mississippi. One or two pre-frontal troughs are also present across our northwest counties. Water vapor shows multiple vorticity maxima around the base of an upper- level trough. One vort max over middle TN has triggered convective development in that area, with weak development extending into far northeast MS. Another vort max is about to cross the Mississippi River from Arkansas into Mississippi, which should be the main trigger for convective initiation in Central Alabama. A 60 kt mid- level streak and 95kt upper-level jet streak on the southern flank of this feature will also move into the area. Continued daytime heating along surface boundaries and these upper-level features should aid convective initiation over the next hour or so. We will be launching a special sounding to better sample the environment. Severe potential will be very brief/conditional across the far northwest counties, increasing through the rest of the area. Despite modest dew points in the mid to upper 50s and temperatures in the low to mid 70s, cold air aloft including 500mb temperatures dropping to -17 to -20C and 300 mb temperatures around -43C will result in CAPE values of 1000 J/kg with low-level lapse rates of 7-8 C/km and mid-level lapse rates around 7 C/km. 50-60kts of uni- directional 0-6km bulk shear oriented partially orthogonal to the front will promote supercell development. Steep lapse rates/WBZ heights around 8000 ft will be favorable for large hail development with rotating updrafts, and the presence of 700-800 J/kg of DCAPE with inverted-V soundings will also be favorable for pockets of damaging winds, especially where any line segments form. Given straight hodographs and relatively high LCLs, the tornado threat, while not completely zero given the presence of supercells, is very low. 32/Davis Previous short-term discussion:Today and tonight. Two waves of showers/storms expected to impact Central Alabama during this period. The first wave is currently tracking southeast across northern Mississippi. Lightning activity has been fairly active overnight despite limited low level instability. More in- cloud flashes versus cloud-to-ground activity, which supports more elevated storms due to strong forcing and steeper mid level lapse rates. This activity will continue to track southeast and into Marion and Lamar counties before sunrise. The storms will likely be in a weakening trend as it shifts into west Alabama due to drier air aloft and lower surface dewpoint temperatures. Expect areal coverage of showers will shrink considerably once it reaches the I-65 corridor. The second wave of convection will have much greater impacts and severe potential. This pre-frontal activity will develop during the early afternoon during max heating, and with advection of colder air aloft will produce steepening mid level lapse rates. Deep layer shear will support supercell thunderstorms with vigorous updrafts for the production of large hail and damaging winds. Unidirectional flow will limit tornado potential. At this time, areas south of I-59 appear to have the higher threat for severe storms. Areas north of this corridor will be more stable due to cooling affects of morning shower activity. The storms will shift to near the I-85 corridor by 6 pm and out of Central Alabama by 9 pm. .LONG TERM... Tuesday through Sunday. A secondary shortwave will move across the region on Tuesday, resulting in the development of an inverted surface trough. Lift and moisture may be sufficient for isolated or scattered light showers across the eastern part of the forecast area on Tuesday afternoon and evening. Dry conditions should prevail for Wednesday through Friday as high pressure becomes entrenched across the Southeast and Mid-Atlantic states. After a relatively cool period on Tuesday and Wednesday, locations in West Alabama should reach the lower 70s on Thursday afternoon as height rises occur. Lower to mid 70s will become widespread on Friday as easterly surface winds become southerly in advance of an upstream trough. This system should bring increasing rain chances for Saturday afternoon into early Sunday as a front sweeps across the region. 87/Grantham && .AVIATION... 18Z TAF Discussion. Rain showers were affecting areas near MGM/ANB and were approaching TOI and will continue to move east, affecting near these sites through 19z. A break in the activity with a temporary period of fair skies are expected through 20z except northwest where convective initiation is expected to begin toward that time and develop further east with time due to steepening lapse rates through the afternoon and evening as an upper low aloft approaches from the northwest. Hail, gusty winds and frequent lightning will be the primary concerns with the more vigorous convection and the risk will shift east with time as conditions gradually improve from west to east from generally 22z west to 02z east. The upper low will move across the area tomorrow and conditions will support low clouds this evening and through midday Tuesday. Expect gradually improving ceiling heights toward the end of the forecast period. 05 && .FIRE WEATHER... Showers and storms are likely today as a cold front moves through the forecast area. Some thunderstorms may be strong during the afternoon and evening ahead of the front. Cooler and drier conditions are expected on Tuesday and Wednesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 60 41 64 38 / 30 10 10 0 0 Anniston 49 61 42 65 39 / 40 20 10 0 0 Birmingham 48 62 43 67 43 / 20 10 10 0 0 Tuscaloosa 49 64 42 69 43 / 20 10 0 0 0 Calera 49 61 43 66 41 / 20 10 10 0 0 Auburn 50 62 42 64 40 / 60 30 20 0 0 Montgomery 52 65 45 68 40 / 60 20 10 0 0 Troy 51 64 44 67 40 / 60 20 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 25, 4:04 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 404 PM CDT Mon Mar 25 2019 ALZ011>015-017>050-270015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 404 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Severe storms are possible through 9 PM. The storms could produce hail up to the size of ping pong balls and damaging winds up to 60 mph. The threat area is across much of Central Alabama generally along, east, and southeast of an Ethelsville to Jasper line. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. 08
In the hours before
Local storm report, Mar 25, 4:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 ENE WESTOVER 33.36N 86.52W
03/25/2019 E0.25 INCH SHELBY AL PUBLIC
SMALL HAIL COVERING THE GROUND.
&&
MALLocal storm report, Mar 25, 4:55 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 N GREENSBORO 32.77N 87.59W
03/25/2019 E1.00 INCH HALE AL PUBLIC
&&
MALLocal storm report, Mar 25, 5:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 S WINTERBORO 33.30N 86.20W
03/25/2019 E0.25 INCH TALLADEGA AL PUBLIC
&&
MALLocal storm report, Mar 25, 5:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL 1 WSW RANDOLPH 32.90N 86.92W
03/25/2019 E0.25 INCH BIBB AL PUBLIC
&&
MALLocal storm report, Mar 25, 5:04 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 1 SSW DESOTO CAVERNS PA 33.29N 86.28W
03/25/2019 E1.75 INCH TALLADEGA AL STORM CHASER
&&
MALLocal storm report, Mar 25, 5:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CDT MON MAR 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 1 S PIEDMONT 33.92N 85.61W
03/25/2019 E0.25 INCH CALHOUN AL PUBLIC
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 3:38 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Mar 25, 3:50 PM CDT | Special Weather Statement | BMX | Shelby | 25 min |
| Mar 25, 3:51 PM CDT | Special Weather Statement | BMX | Walker | 24 min |
| Mar 25, 3:52 PM CDT | Special Weather Statement | BMX | Greene | 23 min |
| Mar 25, 4:02 PM CDT | Special Weather Statement | BMX | Hale | 28 min |
| Mar 25, 4:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Mar 25, 4:13 PM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Mar 25, 4:14 PM CDT | Special Weather Statement | BMX | Clay | 31 min |
| Mar 25, 4:16 PM CDT | Special Weather Statement | BMX | Greene | 29 min |
| Mar 25, 4:19 PM CDT | Special Weather Statement | BMX | Bibb | 26 min |
| Mar 25, 4:21 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale | 24 min |
| Mar 25, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 18 min |
| Mar 25, 4:28 PM CDT | Special Weather Statement | BMX | Sumter | 47 min |
| Mar 25, 4:29 PM CDT | Special Weather Statement | BMX | Perry | 31 min |
| Mar 25, 4:36 PM CDT | Special Weather Statement | BMX | Talladega | 24 min |
| Mar 25, 4:43 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 34 min |
| Mar 25, 4:45 PM CDT | Special Weather Statement | BMX | Chilton | 30 min |
| Mar 25, 4:47 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 28 min |
| Mar 25, 4:48 PM CDT | Special Weather Statement | BMX | Cherokee | 42 min |
| Mar 25, 4:50 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Mar 25, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Clay | 49 min |
| Mar 25, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 47 min |
| Mar 25, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 32 min |
| Mar 25, 5:11 PM CDT | Special Weather Statement | BMX | Perry | 49 min |
| Mar 25, 5:12 PM CDT | Special Weather Statement | BMX | Chambers, Randolph | 33 min |
| Mar 25, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 42 min |
| Mar 25, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 53 min |
| Mar 25, 5:26 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 50 min |
| Mar 25, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Hale, Marengo, Perry | 32 min |
| Mar 25, 5:35 PM CDT | Special Weather Statement | BMX | Chambers | 40 min |
| Mar 25, 5:46 PM CDT | Special Weather Statement | BMX | Autauga | 44 min |
| Mar 25, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Lowndes, Perry | 28 min |
| Mar 25, 5:54 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 51 min |
| Mar 25, 6:01 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Perry | 44 min |
| Mar 25, 6:03 PM CDT | Special Weather Statement | BMX | Marengo | 42 min |
| Mar 25, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 60 min |
| Mar 25, 6:18 PM CDT | Special Weather Statement | BMX | Autauga, Elmore | 42 min |
| Mar 25, 6:45 PM CDT | Special Weather Statement | BMX | Lee | 30 min |
| Mar 25, 6:50 PM CDT | Special Weather Statement | BMX | Cherokee | 40 min |
| Mar 25, 6:55 PM CDT | Special Weather Statement | BMX | Marengo | 35 min |
| Mar 25, 6:57 PM CDT | Special Weather Statement | BMX | Lowndes, Macon, Montgomery | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.